Advice please

Hi there,

yesterday I went for a walk & was striding through the undergrowth. But today's rather different. I woke about 2 am feeling freezing cold as if there was ice in my bones and also very nauseous.

Tenderness in belly and nausea just got worse & worse. No sleep, temperature usually above 38.4 & still is. Wished I could be sick but wasn't.

I went to see the GP today - he seemed to think it was gastro-enteritis as I've been having diarrhoea. I'm extremely weak - I have to think about every movement plus my arthritis is a bit worse. I don't think the GP realised quite how awful I feel plus I've actually been feeling queasy for weeks - so I think it might have been coming on a while.

I've not taken either Sulphasalazine or Naproxen today in case they are to blame. Left a message with Rheumatology helpline at 9 am and again just now but they've not got back to me. I know you can't give any actual medical advice but any ideas or thoughts would be welcome. For example has anyone else experienced anything like this due to Sulph or Naproxen?

Luce x

21 Replies

  • There is a bug fitting this symptons my mum had it fri and sat too , maybe this? xx

    get well soon x

  • Thank you! A bug is the best case scenario. xx

  • Hey, it might be a bug, some of the RA drugs can cause stomach upsets, so it could as you say also be that. But if you have had the drugs a while it maybe isn't them., , Drink plenty of fluids and rest and I hope the helpline ring you back soon. Xxxx

  • Thanks Allanah. Doesn't look like helpline are going to ring back. I think I'll take 2 Sulphasalazine tablets rather than the 4 I usually have & leave the Naproxen. (I've only been on Sulfa for 5 weeks.) xx

  • my helpline message says it can take up to 48 hours to reply.. will look up side effects for you x

  • sulfasazaline can cause these side effects but I COULDNT Comment on whether it is a bug or the tablets?/. a fever/ chill more likey indicates bug?? you could try to ring GP??

  • Thanks for this summer. I did see GP. Some sites suggest that Naproxen can cause fever. GP thought I probably had a bug & I don't think he had a view on the meds.

    I still feel completely wiped out but nausea is not as overpowering so perhaps I'm getting there.


  • I Meant if it continues past weekend.p. I accessed nhs approved meds compendium from home!! ,I can read nhs emails at home as work so few hours due to be poorly and now?? a new diagnosis?? in addition or instead im not a happy bunny.!! work was PANTS some junior colleagues nasty!!

  • Yes that makes sense - if it lingers I'll be back to GP on Monday. I don't think he was too impressed by me - I could hardly keep my eyes open and couldn't remember how long I'd been feeling queasy for. But I don't think they understand that you get used to ignoring niggles with this disease - I'd go mad if I logged every little thing. And I was so very floppy because RA plus something else seems to have that effect on me.

    I hope those junior colleagues do not have a good weekend. Pathetic little swines. The way you've been treated just seems such a mess - where are the pathways? It's chaos. In 3 years with sero-neg inflammatory arthritis they should have considered all possibilities. It does look like a strategy for avoiding anti-tnfs at worst or might just be that they are disorganised.

    I hope you manage to have an okay weekend or even a good one. You surely will get sorted out in time. x

  • Sulfasalazine can give that kind of really sick feeling and a whole lot of other symptoms too - and it isn't always when you first start it. You can get what is described as a hypersensitivity reaction that feels like the worst case of flu out, after several weeks of being on SSZ. Sometimes you can de-sensitise to it by starting it again at a much lower dose and building it up much slower, but I tried that and it still didn't work.

    I think the SSZ would be far more likely to cause those symptoms than Naproxyn

  • Ah, I knew this would happen as soon as I took some Sulphasalazine! I've just taken 2 tabs rather than 4. So hoping that I'll continue to feel a bit better & that might exclude Sulpha from the list of suspects. I have been extremely flu-ey - limp and exhausted. But I'm coming round to the idea of gastro-enteritis (which I have not had for about 35 years!) x

  • 35 yrs!!!! You've clearly never experienced the joys of my mothers cooking! x

  • Yep - can't remember when I last even had a stomach ache so I was VERY sorry for myself last night ....

    Good luck on Monday incidentally. I'm sure it will all go very smoothly and that will be such a weight off your mind. x

  • There seem to be a few people suffering from horrible tummy things on this site currently. I have had a sore tummy for a few weeks now - assumed was my gallstones twinging but not so sure now. As you may recall me mentioning I too had some really dodgy responses to Sulfa but only after a few weeks - I think like other DMARDs it builds up in the system. I have been looking at naproxen a bit for you - and as I'm on it too forewarned is forearmed! GP told me that it can sometimes impact on kidneys - especially at full dose for a long time. She advised me to bring forward my blood monitoring by a week for this reason. Do hope you feel better soon - pain is one thing but stomach trouble is worse to me. Tilda xx

  • I still don't know what it is & of course I might not be able to find out for sure. This is week 5 of Sulfa which is probably about the right time for it to bite me if it's going to.

    I'd taken 2 Sulfa tablets just before earthwitch responded saying it might be to blame. Then ate a teeny weeny piece of pizza & promptly experienced - how shall I put this? - very flamboyant diarrhroea!

    Will outline my fantastically impressive plan of action in reply to Polly.

  • If you haven't had a dodgy tum for 35 years then it does sound possible, as you'll have completely forgotten how foul that feeling is? And especially if you have temperature & so on. but hope just a passing difficulty and back on your feet soon. Sulpha did make me feel sick for the first few weeks, but it appeared within a hour of taking them and then would slowly fade away until it was gone just in time for the next dose to make me feel sick again. Px

  • As I was saying to Tilda, my tum did get a whole lot worse after I took 2 Sulfa tablets last night.

    It's just gone 5 am and I've been up looking at my knees, as you do! They do look slim & before this all kicked off I found I was able not just to go for a good old walk but to force my way through bushes & bracken, using my legs in a way I've not been able to for ages. ESR which had gone up to the 60s has just started to go in the other direction too.

    Soooo, I think I need to keep testing out the Sulfa. Will take some more tomorrow morning & lurk by the loo. I'll leave out the Naproxen or won't know what's what. The way you describe your initial response to Sulfa is exactly what I've been feeling the last few weeks.

  • Your phrase "flamboyant diarrhorea" has reminded me all too vividly of an episode shortly after I started Sulpha, spending an evening with friends while OH was away and they served up cheese fondu. The reaction was dramatic, and deeply embarassing. Luckily they're good friends. But it was a long while before I'd eat outside the house again. I'm not sure I blamed sulpha at the time, rather than just RA generally (which I blame for most things) but looking back I realise that I did go through a very delicate eating phase for a goodish while, particularly with diary, that coincided with early sulpha days. Coincidence? Maybe. But take it gently and stick to contemplating knees and plain food! Px

  • Oh my goodness! Not surprised you were cautious for a while. My husband is starting to get stomach pains too now & if he does get ill then obviously I have got a bug.

    However if he doesn't get as 'flamboyant' as me then maybe the Sulfa makes these things worse?

    Even sips of boiled water are now setting off eruptions & toilet humour is the only thing keeping me going. x

  • Sorry to hear you are feeling unwell. It's just rubbish :( hope you get some joy from the helpline & feel better soon x

  • I'm sick of being ill & today is the best day this year I think. I might try to get some Vitamin D or 'go outside' as they say in the healthy community! x

You may also like...